Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Thyroid Diseases

Could Hashimoto's Make My Other Problems Worse?

07/12/2007

Question:

I (female, 27) have just been diagnosed with Hashimoto`s. My TSH level is very high and ft3 and ft4 are already on the lowest level of the reference scale. I have read that this can already cause psychological symptoms such as depression, agitation etc. I have been in a mentally draining situation the last few months and always thought this caused my bad psychological condition, but could the thyroid problem also contribute to all of this? I have also been feeling very tired and without any energy at times. However, I have lost weight because of all the stress and sorrow and have no hair loss or other physical signs of hypothyroidism. I started taking hormons 8 days ago. Is it possible that this will also make me feel a bit better? Thank you.

Answer:

I'm not sure what you mean by, "My ft3 and ft4 are on the lowest level of the reference scale." If this means that they are around the lower limit of normal, then that actually does not represent severe hypothyroidism. Severe hypothyroidism can cause depression, but usually not agitation. If your ft4 and ft3 are near the lower limit of normal, then it is unlikely - though still possible - that the thyroid is contributing significantly to your symptoms. If your symptoms are from the thyroid, then thyroid hormone should make them better. It takes 4-5 weeks of hormone therapy for thyroid blood levels to become completely normal, but I would expect you to notice some difference in 2-3 weeks. If you take enough thyroid hormone to normalize your TSH level and you are still tired and depressed, then the thyroid problem was not contributing significantly to your symptoms.

For more information:

Go to the Thyroid Diseases health topic, where you can:

Response by:

Thomas A Murphy, MD, FACP, FACE Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University